Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 249, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 12, 2023, 9:51 PM CDT for Madison County, Saint Francois County, Missouri. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2023, 9:51 PM CDT (02:51 UTC)
- Expired
- Jul 12, 2023, 10:30 PM CDT
- In force
- 39 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Madison County, MO, Saint Francois County, MO
The radar
The St Louis radar (KLSX), 134 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 10:06 PM CDT | TSTM WND DMG | Fredericktown, MO | Several large tree limbs blown down around town as well as power lines. |
| Jul 12, 10:10 PM CDT | TSTM WND DMG | 8 Ne Saco, MO | A large tree was blown down onto Highway C about 4 miles southwest of Cherokee Pass. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.9 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 863 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
376
WUUS53 KLSX 130251
SVRLSX
MOC123-187-130330-
/O.NEW.KLSX.SV.W.0249.230713T0251Z-230713T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
951 PM CDT Wed Jul 12 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Madison County in southeastern Missouri...
Southeastern St. Francois County in southeastern Missouri...
* Until 1030 PM CDT.
* At 951 PM CDT, severe thunderstorms were located along a line
extending from Womac to near Fredericktown to near Glover, moving
southeast at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fredericktown, Junction City, Cobalt, Marquand, Buckhorn, and Saco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3732 9055 3747 9055 3757 9032 3768 9022
3767 9020 3770 9016 3767 9011 3764 9015
3731 9015
TIME...MOT...LOC 0251Z 318DEG 40KT 3766 9022 3755 9037 3746 9060
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore2 follow-up statements
504 WWUS53 KLSX 130316 SVSLSX Severe Weather Statement National Weather Service St Louis MO 1016 PM CDT Wed Jul 12 2023 MOC187-130326- /O.CAN.KLSX.SV.W.0249.000000T0000Z-230713T0330Z/ St. Francois MO- 1016 PM CDT Wed Jul 12 2023 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. FRANCOIS COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. LAT...LON 3732 9042 3752 9033 3761 9015 3731 9015 TIME...MOT...LOC 0316Z 317DEG 37KT 3749 9003 3738 9018 3729 9041 $$ MOC123-130330- /O.CON.KLSX.SV.W.0249.000000T0000Z-230713T0330Z/ Madison MO- 1016 PM CDT Wed Jul 12 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR SOUTHEASTERN MADISON COUNTY IN SOUTHEASTERN MISSOURI... At 1016 PM CDT, severe thunderstorms were located along a line extending from Patton to near Marquand to near Lodi, moving southeast at 45 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Cobalt, Marquand, and Buckhorn. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3732 9042 3752 9033 3761 9015 3731 9015 TIME...MOT...LOC 0316Z 317DEG 37KT 3749 9003 3738 9018 3729 9041 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Elmore
407
WWUS53 KLSX 130325
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1025 PM CDT Wed Jul 12 2023
MOC123-130334-
/O.EXP.KLSX.SV.W.0249.000000T0000Z-230713T0330Z/
Madison MO-
1025 PM CDT Wed Jul 12 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON COUNTY IN
SOUTHEASTERN MISSOURI WILL EXPIRE AT 1030 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3732 9042 3752 9033 3761 9015 3731 9015
TIME...MOT...LOC 0324Z 318DEG 40KT 3742 8995 3731 9010 3722 9033
$$
ElmoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:33 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 12, 6:33 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 633 PM CDT Wed Jul 12 2023 .SHORT TERM... (Through Late Thursday Night) Issued at 228 PM CDT Wed Jul 12 2023 Key Messages: 1) Scattered thunderstorms are expected to develop this afternoon into the evening hours along an old outflow boundary across parts of central and east-central Missouri as well as south-central Illinois. At least a few of these storms may be strong to severe with large hail and damaging winds the main threats. 2) Largely quiet weather is forecast Thursday into early Friday as the CWA will be north of the effective frontal boundary. 3) Another round of thunderstorms is likely Friday afternoon/night. There will be at least a low chance for some strong to severe thunderstorms as well as locally heavy rainfall with this activity. There is also the potential that this activity will be more widespread across the area. (Through Tonight) The main focus through early tonight continues to be on the possibility of strong to severe thunderstorms across portions of the area. An outflow boundary from earlier morning convection likely will be the focus for additional convective initiation later this afternoon into the evening, aided by a subtle midlevel shortwave trough coming out of the mid-Missouri Valley. Radar and surface observations show this outflow boundary nicely. Its equatorward progress has slowed a bit over the past 1-2 hours, which is not surprising given the dissipation of its parent convection a couple of hours ago. This boundary has become more diffuse with time. Some weak shower activity has developed along the boundary but has struggled thus far to develop due to some CIN and lack of mid/upper level support. However, these showers are likely to help keep the slight progress of the outflow boundary to the south. The exact timing of more sustained activity is a bit uncertain, but it may be tied to the aforementioned shortwave. Another thing the outflow boundary and the antecedent convection (earlier complete with a bubble high and wake low) has really augmented the surface wind field. There is little in the way of organized convergence along any particular boundary which also leads credence to delaying the onset of more robust thunderstorms. By early to mid evening, at least widely scattered thunderstorms should develop, likely near the remnant outflow boundary from parts of central Missouri east/northeast into east-central Missouri and into south-central Illinois. While instability will not be too impressive for the middle of July (1500-2000 J/kg MLCAPE), it should be more than enough for at least isolated severe thunderstorms given 30-40+ knots of deep-layer shear. The expectation is for some short-lived supercells to occur along with multicellular clusters. Large hail will be the dominant threat in any supercells with wind more of a concern in any line segments. What is different compared to yesterday is it appears that development upstream (eastern Kansas/western Missouri) will end up at least slightly further south due to a strong southward push to the outflow boundary to our west. The initial supercells that develop out that way may still eventually congeal more into a QLCS, but the likely area that would impact is more favored now into southwest Missouri (and likely southwest of our area). However, we will continue to monitor where convective initiation occurs further to the west and its potential impacts in parts of central and southeast Missouri in the early overnight hours. (Thursday - Thursday Night) By Thursday morning, the likelihood is that the overnight thunderstorms help push the frontal boundary south of the area into Arkansas. Therefore, other than some lingering showers or weak thunderstorms in parts of southeast Missouri early Thursday morning, dry weather is forecast through Thursday night. Temperatures are forecast to generally be near seasonal normals for mid July. Gosselin .LONG TERM... (Friday through Next Wednesday) Issued at 228 PM CDT Wed Jul 12 2023 (Friday - Friday Night) There are signs for a complex of storms or MCS very late Thursday night into Friday morning trying to move closer to our region, but guidance suggests this should stay to our south/southwest closer to the location of the effective outflow boundary. More widespread showers and thunderstorms appears likely in our area centered more on late Friday afternoon/night as a midlevel shortwave trough interacts with an approaching cold front. There is also an increasing low-level jet overnight Friday night to help with the formation and persistence of convection during the overnight hours. Seasonably high deep-layer shear and at least modest instability suggest at least isolated thunderstorms will be possible with this activity. While things can certainly change (just look at tonight), it appears this round should have a better chance of being more widespread and potentially bring some beneficial rainfall to more folks. (Saturday - Next Wednesday) A quiet, dry week with seasonable temperatures still appears in store as the previous round of storms should once again push the frontal boundary to our south. Forecast uncertainty in the medium range begins to increase next week, but particularly Tuesday into next Wednesday. There remains differences with the departure of the Hudson Bay mid/upper level low. In addition, there is increasing spread between WPC 500-hPa height clusters on the upstream ridge across the southwestern CONUS. One cluster (granted, only 15% of total membership from the grand ensemble) flattens the ridge out a bit and extends it further to the east into the mid-Mississippi Valley. This pattern would likely lead to a return to hot, humid conditions whereas the other 3 clusters have broad west/northwest flow aloft and likely would be at least slightly cooler. Regardless, it appears likely a frontal boundary will be nearby, with the potential for any midlevel perturbation to help initiate thunderstorms. Therefore, have PoPs increasing into the chance category. Gosselin && .AVIATION... (For the 00z TAFs through 00z Thursday Evening) Issued at 625 PM CDT Wed Jul 12 2023 Showers and thunderstorms will likely affect COU, JEF, STL, SUS, and CPS early this evening with MVFR, possible IFR ceilings and visibilities in brief downpours. Some wind gusts in the 25-35 knot range will also be possible with the stronger thunderstorms. Additional showers and thunderstorms are possible again late tonight, but the chance is too low to include in the TAFs at this time. Dry and VFR conditions are expected after 12Z. Southerly winds will turn north-northwesterly behind a front on Thursday. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 12, 2:36 PM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 236 PM CDT Wed Jul 12 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-131945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 236 PM CDT Wed Jul 12 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms through tonight. Some thunderstorms may be severe capable of producing damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of thunderstorms will continue through Tuesday, with the best chances late Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through early tonight. Spotters are encouraged to report any hail or wind damage to the National Weather Service. Gosselin
In the hours before
Local storm report, Jul 12, 9:05 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
905 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM Tstm Wnd Gst 2 S Old Mines 37.99N 90.77W
07/12/2023 E60 MPH Washington MO Trained Spotter
Spotter estimated winds near 60 mph 4 miles
north of Potosi.
&&
MaplesLocal storm report, Jul 12, 9:30 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
930 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM Tstm Wnd Gst Desloge 37.87N 90.52W
07/12/2023 E60 MPH St. Francois MO Law Enforcement
also reported trees down across the city.
&&
MRBLocal storm report, Jul 12, 9:31 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
931 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Tstm Wnd Dmg 2 E Sullivan 38.22N 91.14W
07/12/2023 Franklin MO Trained Spotter
Tree partially over hwy 185 near the high
school near Meramec State Park. Time
estimated by radar.
&&
MaplesLocal storm report, Jul 12, 9:33 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
933 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Tstm Wnd Dmg 2 NNE Stanton 38.30N 91.09W
07/12/2023 Franklin MO Trained Spotter
Spotter report a 1 ft diameter tree down on
a trail northeast of Sullivan.
&&
MaplesLocal storm report, Jul 12, 9:41 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
941 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM Tstm Wnd Dmg 1 E Park Hills 37.85N 90.51W
07/12/2023 St. Francois MO Law Enforcement
Law enforcement they were responding to a
report of a person trapped in their home due
to a tree than had fallen on the residence.
The officer stated that several trees were
down in the Park Hills area and measured a
peak gust of 68 mph on an anemometer. Time
estimated by radar.
&&
MaplesLocal storm report, Jul 12, 9:47 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
947 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM Tstm Wnd Dmg 1 ESE Affton 38.54N 90.31W
07/12/2023 St. Louis MO Trained Spotter
Spotter reported a tree down on a car off
Starboard Drive. A tree had also fallen on a
residence off Dulles Court. Several other
reports of tree damage and powerline down in
the Afton area. Time estimated by radar.
&&
MaplesThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:24 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Gasconade, Osage | 29 min |
| Jul 12, 7:57 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 38 min |
| Jul 12, 8:17 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Washington | 43 min |
| Jul 12, 8:32 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 43 min |
| Jul 12, 8:41 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Saint Francois, Washington | 49 min |
| Jul 12, 8:48 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron | 42 min |
| Jul 12, 9:25 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Saint Francois | 50 min |
| Jul 13, 1:31 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway | 28 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.